If you’re a current subscriber, log in below. If you would like to subscribe, please click the subscribe tab above.
Username and Password Help
Please enter your email and we will send your username and password to you.
By: Clay Steward
FCC Behavioral Health in Piedmont now has a Narcan vending machine. You do not have to be a client to pick up. To get Narcan, you have to walk in and ask for a voucher from the receptionist and you will then use that to dispense the Narcan. No questions asked.
Narcan is a life-saving medication that can reverse an overdose from opioids—including heroin, fentanyl, and prescription opioid medications—when given in time. Narcan is easy to use and small to carry. There are two forms of Narcan that anyone can use without medical training or authorization: prefilled nasal spray and injectable.
According to cdc.gov, Narcan quickly reverses an overdose by blocking the effects of opioids. It can restore normal breathing within two to three minutes in a person whose breath has slowed, or even stopped, as a result of opioid overdose. More than one dose of Narcan may be required when stronger opioids like fentanyl are involved.
Narcan won’t harm someone if they’re overdosing on drugs other than opioids, so it’s always best to use it if you think someone is overdosing.
If you give someone Narcan, stay with them until emergency help arrives or for at least four hours to make sure their breathing returns to normal.
If you or someone you know is at increased risk for opioid overdose, especially those struggling with opioid use disorder you should carry Narcan and keep it at home. People who are taking high-dose opioid medications (greater or equal to 50 morphine milligram equivalents per day) prescribed by a doctor, people who use opioids and benzodiazepines together, and people who use illicit opioids like heroin should all carry Narcan. Since you are unable to use Narcan on yourself, let others know you have it in case you experience an opioid overdose.
Signs of an opioid overdose include small, constricted “pinpoint pupils”, falling asleep or losing consciousness, slow, weak, or no breathing, choking or gurgling sounds, limp body, cold and/or clammy skin and discolored skin (especially in lips and nails).
Carrying Narcan is no different than carrying an epinephrine auto-injector (commonly known by the brand name EpiPen) for someone with allergies. It simply provides an extra layer of protection for those at a higher risk for overdose.